Arkansas, 2015

Flash Flood in Arkansas, July 21 to 22, 2015

July 21 to 22, 2015 · NWS MEG · 1 event in 1 county or zone

A stalled front was located in the vicinity of Northeast Arkansas during the late evening hours of July 21st, 2015. Showers and thunderstorms developed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stalled front was located in the vicinity of Northeast Arkansas during the late evening hours of July 21st, 2015. Showers and thunderstorms developed along the front. One storm became severe producing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 21, 8:17 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 21, 8:17 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
917 PM CDT TUE JUL 21 2015

.UPDATE...
AN MCV THAT MOVED EAST ACROSS NORTHWEST AND NORTH CENTRAL AR
DURING THE DAY WAS SERVING TO ORGANIZE THUNDERSTORMS AS IT ENTERED
NORTHEAST AR AT MIDEVENING. THIS STORMS WERE RIDING ALONG AN
EAST/WEST LOW LEVEL THETA-E GRADIENT. THIS THETA-E GRADIENT
BECAME SLIGHTLY LESS DEFINED AS IT EXTENDED SOUTHEAST TO THE
MEMPHIS METRO AT 9 PM.

PRIMARY CONCERNS WITH THESE STORMS THROUGH LATE EVENING REMAINS
HEAVY RAIN NEAR THE MCV CENTER /NORTHWEST LAWRENCE COUNTY AT
DISCUSSION TIME/ AND STRONG WIND CHANCES TO THE SOUTH OF THE
EASTWARD ADVANCING MCV.

FORECAST WAS RECENTLY UPDATED TO BOOST LATE EVENING AND OVERNIGHT
RAIN CHANCES FURTHER...MAINLY NORTH OF I-40.

PWB

&&

.PREV DISCUSSION... /ISSUED 636 PM CDT TUE JUL 21 2015/

DISCUSSION...
UPDATED FOR AVIATION DISCUSSION WITH 00Z TAFS.

PREV DISCUSSION... /ISSUED 355 PM CDT TUE JUL 21 2015/

DISCUSSION...

CURRENTLY A FRONTAL BOUNDARY EXTENDS ACROSS THE NORTH BORDER OF
THE FORECAST AREA WITH A SECONDARY BOUNDARY FARTHER TO THE SOUTH
NEAR MEMPHIS AND THE TN/MS BORDER. THE LESS DEFINED SOUTHERN
BOUNDARY NEAR THE TN/MS BORDER HAS BEEN THE MAIN FOCUS FOR
DIURNAL CONVECTION THIS AFTERNOON. ANOTHER AREA OF THUNDERSTORMS
IS OCCURRING SOUTH OF TUPELO. A HEAT ADVISORY REMAINS IN EFFECT
FOR SOUTHERN PARTS OF THE REGION...BUT AREAS IN THE SOUTHWEST ARE
MOST CLEARLY EXCEEDING THE THRESHOLD WHERE MORE SUNSHINE IS
OCCURRING. WILL LET THE ADVISORY EXPIRE THIS EVENING AS CONDITIONS
WILL NOT WARRANT AN ADVISORY AFTER TODAY UNTIL LATER IN THE WEEK.

FOR TONIGHT THROUGH THURSDAY...THE MAIN FRONTAL BOUNDARY WILL BE
STATIONARY NEAR THE NORTH BORDER OF THE FORECAST AREA. MULTIPLE
WEAK SHORTWAVES COMBINED WITH PLENTY OF MOISTURE WILL INCREASE THE
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE NEXT FEW DAYS. A FEW
STORMS COULD BE STRONG TO SEVERE THROUGH THE PERIOD. HIGHER STORM
CHANCES AND CLOUD COVER WILL KEEP TEMPERATURES LOW ENOUGH TO
PROVIDE A BREAK IN THE HEAT ADVISORY.

FRIDAY THROUGH EARLY NEXT WEEK...AN UPPER RIDGE WILL EXTEND IN
FROM THE WEST AND PUSH THE FRONTAL BOUNDARY FARTHER TO THE NORTH.
THIS WILL LOWER THE CHANCES OF STORMS AND BRING HIGHER HEAT
INDICES BACK INTO THE AREA. HEAT ADVISORIES MAY BE NEEDED AGAIN BY
THE END OF THE WEEK.

SWC

&&

.AVIATION...

FOR 00Z TAFS

SCATTERED SHOWERS ACROSS MUCH OF THE MID-SOUTH...EXPECT ACTIVITY
TO CONTINUE FOR NEXT SEVERAL HOURS. CONVECTION SHOULD WEAKEN
OVERNIGHT. HOWEVER...AREAS OF SHOWERS MAY DEVELOP FROM AN MCS...SO
KEPT VICINITY SHOWERS/THUNDERSTORMS FOR EARLY IN MORNING FOR
JONESBORO AND JACKSON. THEN ANOTHER ROUND OF AFTERNOON
THUNDERSTORMS FOR TOMORROW...TIMING AND LOCATIONS UNSURE SO USED
VICINITY. TLSJR

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 21, 2:19 AM CST, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
319 AM CDT TUE JUL 21 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
319 AM CDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM LATE THIS MORNING TO EARLY THIS
EVENING FOR PORTIONS OF NORTH MISSISSIPPI.

A FEW STRONG STORMS WILL BE POSSIBLE SOUTH OF A JONESBORO
ARKANSAS...TO A PARSONS TENNESSEE LINE. STRONG GUSTY WINDS AND
BRIEF HEAVY RAIN ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AND THURSDAY. DAMAGING WINDS AND LOCALIZED FLASH FLOODING ARE THE
MAIN THREATS.

HEAT INDICES MAY WARM TO IN EXCESS OF 105 DEGREES OVER THE
MIDSOUTH THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY.

JAB

In the hours before

Special weather statement, Jul 21, 7:44 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CDT TUE JUL 21 2015

ARZ008-017-220215-
RANDOLPH AR-LAWRENCE AR-
844 PM CDT TUE JUL 21 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 915 PM CDT FOR...

CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 842 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS TO 50 MPH WAS
LOCATED OVER RAVENDEN...OR 12 MILES NORTHWEST OF BLACK ROCK...
MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO LIKELY WITH THIS THUNDERSTORM.

PEOPLE IN CENTRAL RANDOLPH AND NORTHWESTERN LAWRENCE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3623 9135 3623 9133 3624 9133 3624 9126
      3633 9126 3633 9128 3636 9128 3643 9109
      3616 9103 3609 9134 3612 9135
TIME...MOT...LOC 0142Z 241DEG 17KT 3626 9124
Special weather statement, Jul 21, 8:40 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
940 PM CDT TUE JUL 21 2015

ARZ017-018-026-027-035-220345-
CRAIGHEAD AR-GREENE AR-CROSS AR-LAWRENCE AR-POINSETT AR-
940 PM CDT TUE JUL 21 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1045 PM CDT FOR...

CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
NORTHERN CROSS COUNTY IN EASTERN ARKANSAS...
LAWRENCE COUNTY IN EASTERN ARKANSAS...
POINSETT COUNTY IN EASTERN ARKANSAS...

AT 939 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT
LEAST 40 MPH WAS LOCATED ALONG A LINE EXTENDING FROM MINTURN TO NEAR
BEEDEVILLE...AND MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD...SOUTHWESTERN GREENE...NORTHERN CROSS...LAWRENCE
AND POINSETT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3618 9035 3523 9056 3537 9104 3588 9103
      3589 9129 3609 9131
TIME...MOT...LOC 0239Z 291DEG 21KT 3600 9103 3549 9114

TLSJR
Special weather statement, Jul 21, 10:08 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1108 PM CDT TUE JUL 21 2015

ARZ026>028-035-036-220500-
CRAIGHEAD AR-MISSISSIPPI AR-CRITTENDEN AR-CROSS AR-POINSETT AR-
1108 PM CDT TUE JUL 21 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL MIDNIGHT CDT FOR...

SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
NORTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
EAST CENTRAL CROSS COUNTY IN EASTERN ARKANSAS...
EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

AT 1107 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT
LEAST 40 MPH WAS LOCATED ALONG A LINE EXTENDING FROM BLACK OAK TO
NEAR EARLE...AND MOVING SOUTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN CRAIGHEAD...MISSISSIPPI...NORTHERN
CRITTENDEN...EAST CENTRAL CROSS AND EASTERN POINSETT COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3592 8965 3591 8965 3589 8977 3581 8971
      3573 8996 3559 8996 3552 8991 3556 9003
      3540 9004 3539 9005 3548 9008 3542 9017
      3538 9017 3538 9007 3529 9017 3523 9008
      3512 9009 3526 9055 3592 9045
TIME...MOT...LOC 0407Z 296DEG 34KT 3583 9040 3531 9048

TLSJR

The radar

The Memphis radar (KNQA), 102 km away, was scanning. The volume nearest the first event began at 04:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Craighead

When
July 21, 10:11 PM CST to July 22, 12:45 AM CST
Where
Craighead County, 0.73 mi WNW of Oak Ridge to 0.44 mi SW of Oak Ridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.882, -90.793

Heavy rain produced flash flooding south of Bono. Highway 63 was flooded with about a foot of water as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596529.